Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Melbourne, FL

March 26, 2005Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 26, 2005, 12:20 PM EST for Lake County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 12:20 PM EST (17:20 UTC)
Expired
Mar 26, 2005, 1:15 PM EST
In force
55 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Lake County, FL

The radar

The Tampa radar (KTBW), 122 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 261721
SVRMLB
FLC069-261815-
/O.NEW.KMLB.SV.W.0023.050326T1720Z-050326T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1220 PM EST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAKE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...HOWEY IN THE HILLS...FERNDALE

* UNTIL 115 PM EST

* AT 1211 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF HOWEY IN THE HILLS...OR ABOUT 9
  MILES NORTHWEST OF MASCOTTE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWEY IN THE HILLS AND LITTLE LAKE HARRIS BY 1240 PM EST
  FERNDALE BY 1255 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2878 8202 2860 8203 2859 8168 2877 8170

$$
1 follow-up statement
000 
WWUS52 KMLB 261740
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1238 PM EST SAT MAR 26 2005

FLC069-261815-
/O.CON.KMLB.SV.W.0023.000000T0000Z-050326T1815Z/
LAKE FL-
1238 PM EST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM EST FOR
CENTRAL LAKE COUNTY...

AT 1232 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR OKAHUMPKA...OR ABOUT NEAR LAKE HARRIS...
MOVING EAST AT 20 MPH.

A SKYWARN SPOTTER REPORTED PEA SIZE HAIL OKAHUMPKA AT 1235 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWTHORNE BY 1230 PM EST
  HOWEY IN THE HILLS AND LITTLE LAKE HARRIS BY 1245 PM EST
  ASTATULA BY 1255 PM EST
  6 MILES NORTH OF FERNDALE BY 105 PM EST

LAT...LON 2878 8202 2860 8203 2859 8168 2877 8170

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:45 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 26, 9:45 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
945 AM EST SAT MAR 26 2005

.DISCUSSION...

...LIGHTNING STORMS WILL REDEVELOP TODAY WITH THE POTENTIAL FOR HAIL
AND STRONG WINDS...INCLUDING ISOLATED TORNADOES...

WARM FRONT ACROSS OUR NORTHERN COUNTIES WILL LIFT NORTH OF THE AREA
THIS AFTERNOON. LOW CLOUDS AND FOG CURRENTLY OVER NORTH HALF IS
SLOWING THE RATE OF BOUNDARY LAYER DESTABILIZATION THERE. HOWEVER...
THESE LOW CLOUDS AND FOG WILL LIFT AND DISSIPATE NEXT FEW HOURS
PLACING ENTIRE FORECAST AREA IN A WARM UNSTABLE AIRMASS WITH TEMPS
RISING INTO THE LOWER-MID 80S AND DEWPOINTS NEAR 70. CAPE SOUNDING
SHOWS ATM NOT QUITE AS UNSTABLE AS YESTERDAY...DUE TO WEAK SHORT
WAVE RIDGING AT H5 WHICH HAS WARMED H5 TEMPS TO -11C AND LAPSE RATES
NOT QUITE AS STEEP.

BUT MAKE NO MISTAKE...ATMOSPHERE REMAINS UNSTABLE WITH LI -7.5 AND
SIGNIFICANT MOISTENING IN THE LOW LEVELS (PWATS 1.77). DRY AIR IN
THE MID LEVELS WILL AGAIN PRODUCE HAIL AND EXCESSIVE LIGHTNING. FLOW
ALOFT REMAINS SLIGHTLY NORTH OF DUE WEST WHICH IMPLIES SOME
PROPAGATION OF BOUNDARIES/CONVECTION SOUTHWARD INTO ORLANDO METRO.
THIS IS SHOWN BY EXPERIMENTAL ARPS MODEL THOUGH IT APPEARS A BIT TOO
FAST...BRINGING CONVECTION INTO ORLANDO BY 16Z. HIGHEST HELICITIES
WILL LIFT NORTH WITH THE WARM FRONT THIS AFTN BUT NORTHERN SECTIONS
(LAKE/VOLUSIA/SEMINOLE) ARE MOST AT RISK INITIALLY ONCE STORMS CAN
BECOME ROOTED IN THE BOUNDARY LAYER. WILL ALSO BE WATCHING CLOSELY
FOR DEVELOPMENT OF EAST COAST SEA BREEZE WHICH WILL LOCALLY ENHANCE
THE LOW LEVEL SHEAR AND CONTINUE THE ISOLATED TORNADO THREAT DOWN
THE COAST.

&&

.MARINE...CONCERN FOR BOATERS TODAY WILL BE STORMS MOVING OFFSHORE
CONTAINING FREQUENT TO EXCESSIVE LIGHTNING...HAIL AND STRONG WINDS
IN EXCESS OF 35 KNOTS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KELLY/WIMMER
Hazardous weather outlook, Mar 26, 5:00 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
500 AM EST SAT MAR 26 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
261759-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
500 AM EST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORMS LIKELY WITH SEVERE STORMS POSSIBLE TODAY...

...THUNDERSTORM IMPACT...
A SURFACE BOUNDARY EXTENDING FROM THE EASTERN GULF ACROSS THE
CENTRAL FLORIDA PENINSULA EARLY THIS MORNING WILL LIFT NORTH AS
A WARM FRONT TODAY. A MOIST AND UNSTABLE AIR MASS WILL EXIST
OVER EAST CENTRAL FLORIDA TO THE SOUTH OF THIS BOUNDARY AND
INSTABILITY WILL BE INCREASED AS TEMPERATURES QUICKLY WARM INTO
THE 80S. STORMS ARE EXPECTED TO INITIALLY DEVELOP OVER NORTHERN
SECTIONS MID TO LATE MORNING...THEN STORM COVERAGE AND INTENSITY
WILL INCREASE HEADING INTO THE AFTERNOON HOURS. THE STORMS WILL
BE CAPABLE OF BECOMING STRONG TO SEVERE...PRODUCING STRONG AND
DAMAGING WIND GUSTS...COIN SIZE HAIL...AND FREQUENT TO EXCESSIVE
LIGHTNING. STORMS WILL MOVE TO THE EAST NORTHEAST TOWARD THE
EAST COAST TODAY. THE POTENTIAL EXISTS FOR TORNADO DEVELOPMENT
IN A FEW STRONGER STORMS...ESPECIALLY THIS AFTERNOON AS A SEA
BREEZE DEVELOPS NEAR THE EAST COAST AND ACTS TO INCREASE LOW
LEVEL WIND SHEAR. PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD KEEP
INFORMED OF THE WEATHER AND BE PREPARED TO MOVE INDOORS TO A
SAFE LOCATION BEFORE A STORM IS OVERHEAD.

...FLOOD IMPACT...
RECENT RAINFALL HAS LEFT MUCH OF THE GROUND OVER EAST CENTRAL
FLORIDA NEAR SATURATION. ADDITIONAL DOWNPOURS TODAY WILL RESULT
IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LOCATIONS THAT
RECEIVED HEAVY RAINS ON FRIDAY WILL BE ESPECIALLY SUSCEPTIBLE
TO FLOODING PROBLEMS...INCLUDING VOLUSIA...SEMINOLE AND NORTHERN
BREVARD COUNTIES WHERE RAINFALL TOTALS IN EXCESS OF 3 INCHES
OCCURRED IN SPOTS. ALSO...HEAVY DOWNPOURS WILL LEAD TO TO POOR
VISIBILITY...SLICK ROADS AND STANDING WATER ON ROADS...SO DRIVERS
ARE URGED TO USE EXTRA CARE.

...MARINE THUNDERSTORM GUST IMPACT...
STRONG STORMS WILL BE POSSIBLE OVER THE INTRACOASTAL AND ATLANTIC
COASTAL WATERS TODAY. STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OVER 34 KNOTS...FREQUENT CLOUD TO WATER LIGHTNING AND
ROUGH SEAS. BE READY TO REACH SAFE HARBOR BEFORE STORMS APPROACH.

...WATERSPOUT IMPACT...
STORMS MOVING ACROSS THE INTRACOASTAL WATERWAY MAY ENCOUNTER
INCREASED WIND SHEAR WHICH CAN PROMOTE THE RAPID DEVELOPMENT OF
WATERSPOUTS. MARINERS SHOULD KEEP ALERT FOR DEVELOPING SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

...SEVERE STORMS POSSIBLE...ESPECIALLY OVERNIGHT SUNDAY INTO MONDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE DAYTIME SUNDAY.

THERE IS INCREASING CONCERN OF A SQUALL LINE DEVELOPING AND MOVING
THROUGH EAST CENTRAL FLORIDA DURING THE OVERNIGHT HOURS SUNDAY NIGHT
INTO MONDAY. THIS SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL...EXCESSIVE LIGHTNING AND A FEW TORNADOES.

PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR THE WEATHER CLOSELY
OVER THE REMAINDER OF THE WEEKEND. TO STAY INFORMED OF APPROACHING
SEVERE STORMS DURING THE OVERNIGHT HOURS...MAKE SURE YOUR NOAA
WEATHER IS SET TO ALERT BEFORE RETIRING FOR THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED.

GLITTO

In the hours before

Special weather statement, Mar 26, 12:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1205 PM EST SAT MAR 26 2005

FLZ044-144-261745-
NORTHERN LAKE-SOUTHERN LAKE-
1205 PM EST SAT MAR 26 2005

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL APPROACHING CENTRAL
LAKE COUNTY...

AT 1156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL 13 MILES SOUTHWEST OF
LEESBURG...MOVING EAST AT 15 MPH. THIS STORM WILL PASS SOUTH OF
LEESBURG AND THEN NORTH OF THE ORLANDO AREA.

EARLIER THIS MORNING THIS STORM PRODUCED DIME TO NICKEL SIZE HAIL
OVER CITRUS COUNTY. IF THE STORM STRENGTHENS FURTHER...A SEVERE
THUNDER STORM WARNING WILL BE ISSUED.

DD

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:54 PM ESTSevere Thunderstorm WarningMLBOsceola66 min
Mar 26, 2:28 PM ESTSpecial Marine WarningMLB2 hr
Mar 26, 2:38 PM ESTSevere Thunderstorm WarningMLBBrevard67 min
Mar 26, 3:46 PM ESTSpecial Marine WarningMLB119 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.